Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2017, 5:30 PM CDT for 5 counties in Mississippi. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2017, 5:30 PM CDT (22:30 UTC)
- Expired
- Apr 2, 2017, 6:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Memphis radar (KNQA), 149 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 5:55 PM CDT | TSTM WND DMG | Glendora, MS | LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED OFF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 5:26 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WUUS54 KMEG 022230
SVRMEG
MSC027-107-119-135-161-022330-
/O.NEW.KMEG.SV.W.0119.170402T2230Z-170402T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
530 PM CDT SUN APR 2 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Western Yalobusha County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...
Tallahatchie County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
Panola County in northwestern Mississippi...
* Until 630 PM CDT
* At 530 PM CDT, severe thunderstorms were located along a line
extending from near Crumrod to Boyle, moving northeast at 70 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Wind damage is also
likely to mobile homes, roofs, and outbuildings.
* Locations impacted include...
Clarksdale, Batesville, Charleston, George Payne State Park, John W
Kyle State Park, Tutwiler, Marks, Sardis, Lambert, Jonestown, Como,
Friars Point, Crenshaw, Crowder, Webb, Sledge, Sumner, Pope, Belen
and Enid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3370 9030 3377 9018 3378 9017 3381 9045
3398 9045 3399 9066 3412 9066 3412 9096
3415 9082 3424 9094 3421 9085 3437 9068
3431 9066 3452 9057 3442 9030 3455 9020
3455 8972 3387 8971 3390 8992 3369 9028
TIME...MOT...LOC 2230Z 236DEG 63KT 3415 9090 3369 9070
HAIL...1.00IN
WIND...70MPH
$$1 follow-up statement
316
WWUS54 KMEG 022308
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
608 PM CDT SUN APR 2 2017
MSC027-022317-
/O.CAN.KMEG.SV.W.0119.000000T0000Z-170402T2330Z/
Coahoma MS-
608 PM CDT SUN APR 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR COAHOMA COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Mississippi.
LAT...LON 3370 9029 3370 9030 3377 9018 3378 9017
3381 9019 3381 9045 3426 9045 3426 9040
3442 9040 3442 9030 3451 9023 3451 9020
3455 9020 3455 8972 3387 8971 3390 8977
3390 8992 3381 9012 3377 9014
TIME...MOT...LOC 2307Z 236DEG 63KT 3444 9038 3398 9018
$$
MSC107-119-135-161-022330-
/O.CON.KMEG.SV.W.0119.000000T0000Z-170402T2330Z/
Yalobusha MS-Tallahatchie MS-Quitman MS-Panola MS-
608 PM CDT SUN APR 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN YALOBUSHA...TALLAHATCHIE...QUITMAN AND PANOLA COUNTIES...
At 607 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Dundee to 7 miles west of
Charleston, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Batesville, Charleston, George Payne State Park, John W Kyle State
Park, Tutwiler, Marks, Sardis, Lambert, Como, Crenshaw, Crowder,
Webb, Sledge, Sumner, Pope, Belen, Enid, Paynes, Pleasant Grove and
Curtis Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3370 9029 3370 9030 3377 9018 3378 9017
3381 9019 3381 9045 3426 9045 3426 9040
3442 9040 3442 9030 3451 9023 3451 9020
3455 9020 3455 8972 3387 8971 3390 8977
3390 8992 3381 9012 3377 9014
TIME...MOT...LOC 2307Z 236DEG 63KT 3444 9038 3398 9018
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:57 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 2, 3:57 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Memphis TN 357 PM CDT Sun Apr 2 2017 .DISCUSSION... At 3PM, a dangerous situation is currently unfolding across the majority of Louisiana at this hour. Latest GOES water vapor imagery shows a large MCS over Louisiana at this hour downstream of a large upper level cutoff low over west Texas. Latest surface analysis places a 1004 mb low pressure center near the ArkLaTex with a warm front extending southeastward across south central Mississippi. Here in the Mid-South, cirrus clouds have overspread the majority of the area with overcast skies. Temperatures range from the mid 70s to lower 80s across the region. Dewpoints are steady in the 50s with southeast winds at the surface. Showers and thunderstorms are beginning to move into our area from the southwest. Short term...tonight through Wednesday... The ongoing convection to our southeast is expected to quickly push into our area over the next couple of hours. Showers and thunderstorms will overspread the entire region by midnight and continue into the overnight hours. The threat of severe weather continues to remain somewhat limited. Short term Hi-Res models show moisture pooling up the Mississippi River delta this evening ahead of an approaching shortwave. Shear profiles show plenty of curvature in the short term, but instability will be lacking initially. At this time, the best combination of shear and instability will remain mostly to our south in closer proximity to the warm front. This will confine the strongest storms to portions of northwest Mississippi and southeastern Arkansas. The main threat still appears to be damaging winds as shear is mostly unidirectional. An increasing threat appears to be flash flooding. As multiple shortwaves eject from the main trof over the next 12 hours or so, a series of heavy rainfall will fall over north Mississippi and portions of west Tennessee. The GFS and NAM continue to be the most bullish, generating as much as 4 inches in about a six hour period, while the Euro and SREF produce less than two inches. By late Monday morning, the main complex of storms will push off to our east and we will likely see a break from showers and thunderstorms in its wake until early afternoon. Instability looks decent ahead of the cold front, but a mid-level dry slot will likely keep us capped. However, any storms that get going could be strong with small hail and gusty winds as lapse rates aloft will be healthy. Confidence in severe storms is low at this time, as ongoing showers and clouds during the afternoon will inhibit the amount of instability. By Tuesday, All rain will be off to our east and we will see a warm Spring day. Highs will be generally be in the 70s. Another large trof will eject from the Central Plains on Wednesday. Models are showing this system maturing as it moves east of our area, thus warranting only a low chance of POPs during the day through our area, with better chances just to our east. Long term...Thursday through next weekend... An upper level trof will remain over us through early in the weekend. This will keep us in a cooler and cloudy regime. Highs will generally only be in the 60s with lows in the 40s. Lows may dip into the mid to upper 30s near the Tennessee River Valley on Saturday morning. This timeframe will need to be watched for potential frost, as the growing season is in full bloom. Stay tuned. AC3 && .AVIATION... 18Z TAFs VFR to prevail areawide this afternoon. TSRA complex will lift into the Midsouth after 00z, along and ahead of a rapidly- advancing surface warm front. HRRR model was considerably weaker with late evening/overnight convection over the Midsouth compared to NAM/RAP solutions, preferring to focus strongest forcing along an eastward-moving MCS near the gulf coast. Difficult to ignore the NAM-depicted TSRA moving up the delta toward MEM overnight, and have focused strongest TEMPOs during this period. This activity would be in advance of a high-amplitude midlevel shortwave and steep midlevel lapse rates (near 7.2 C/KM). Daylight morning hours should see post convective pockets of VFR expanding under the midlevel dry slot, followed by additional isolated TSRA following the valid TAF period Monday afternoon. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 2, 8:55 AM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 855 AM CDT Sun Apr 2 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031600- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 855 AM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms will be possible across portions of the Mid-South during the evening and overnight hours. The risk area includes east-central Arkansas and north Mississippi, as well as the part of the Memphis metro area. The primary hazard will be damaging winds with a secondary threat of flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk for severe thunderstorms again on Monday across all of the Mid-South. The primary hazards will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. AC3
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 6:29 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.